Lake Michigan, 2018Waterspout in Lake Michigan, August 3, 2018
August 3, 2018 · NWS MKX · 1 event in 1 county or zone
Around 820 am CDT, a brief waterspout was seen by lakeshore observers just east of North Point Marina in Winthrop Harbor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around 820 am CDT, a brief waterspout was seen by lakeshore observers just east of North Point Marina in Winthrop Harbor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 5:19 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 3, 5:19 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
619 AM CDT Fri Aug 3 2018
.UPDATE...
Fog and low stratus should lift fairly quickly over the next 1-2
hours. 8 AM still looks to be a good expiration time for the Dense
Fog Advisory.
&&
.AVIATION(12Z TAFS)...
Widespread fog and low stratus is in place across the region this
morning. Conditions should improve rapidly this morning, with VFR
conditions expected by mid morning onward. Light and variable
winds this morning will become southerly later in the day.
&&
.PREV DISCUSSION... (Issued 215 AM CDT Fri Aug 3 2018)
DISCUSSION...
Early this Morning through Tonight...Forecast Confidence is
High...
Surface high pressure is moving overhead early this morning.
Patchy fog and areas of low stratus have developed, and
fog/stratus will likely expand further given the combination of
calm winds and decent low level moisture. A few sites have already
fallen to 1/4 mile, at least for a short time, and the need for a
Dense Fog Advisory will be evaluated as the morning goes on.
Fog and low stratus should lift/scatter out within a few hours of
sunrise. Winds will become southerly as the surface high pushes
east of the area, with temperatures warming into the low 80s.
A few models are trying to spit out some afternoon
showers/thunderstorms across central Wisconsin along an axis of
low to mid level warm air advection. Better lift looks to be north
of the forecast area, however, and the low levels will be rather
stable as well. As such, kept things dry throughout the day today.
Light southerly winds will persist overnight tonight, with
temperatures falling into the mid 60s.
Saturday - Confidence...Medium
Hot airmass will be building in with the southerly flow ahead of
the Plains low. 925 temps will reach 26 or 27c so seeing some
temps exceed 90 look likely. Will lean towards consensus of the
NAM/GEM/ECMWF in keeping things dry. Dew points in the mid to
upper 60s should result in some heat indices well into the 90s.
Saturday night and Sunday - Confidence...Medium
Hot and humid airmass will persist with 925 temps in the 25-27c
range. Progs are suggesting best chance of any shra/tsra would be
mostly in the north or northwest cwa helped along by some mid
level energy. The progs, esp the GEM and ECMWF suggest this would
be mainly late Saturday night into Sunday morning.
Sunday night and Monday - Confidence...Medium
This looks the best timeframe for organized convection. The
airmass is likely to be rather unstable as a more potent mid
level wave rides in and also the surface//850 millibar front will
be coming into play as well. Some impressive upper jet dynamics
suggest appreciable divergence aloft as well based on progd
isotach configuration. Even hints of a coupled jet orientation as
well.
Monday night and Tuesday - Confidence...Medium
The frontal boundary is proggd to shift to the southeast of WI and
take the convection along with it. There is pretty good model
consensus with this scenario. Cooler airmass shifts in for
Tuesday. Some lingering cyclonic flow so some shra/isold tsra
potential.
Wednesday and Thursday - Confidence...Low to Medium
Overall weak ridging is proggd however with very little in the way
of forcing seeing in the overall benign northwesterly mid level
flow. The models are generating precip with some very weak ripples
and some suggestion of a weak low level trough arriving by about
Thursday. For now will leave the blended pops in place to handle
what looks to be mainly weakly forced development.
AVIATION(09Z TAFS)...IFR to LIFR conditions are occurring across a
large part of the area as low stratus and fog develops. Conditions
have been somewhat variable at the terminals thus far this
morning, but suspect that most sites will fall to IFR or LIFR
before improving after sunrise. Terminals near the lake (including
KMKE and KENW) may stay higher due to lake influence.
Low cigs/vis will improve within a few hours of sunrise, with VFR
then expected through the day today. Light and variable winds
this morning will become southerly to southwesterly later today.
MARINE...Quiet conditions continue across the nearshore waters.
Increasingly southerly winds will result in building waves
Saturday and Sunday, especially north of Port Washington, but wave
heights still look to remain under Small Craft levels.
Thunderstorms will be possible Sunday into Monday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 8 AM CDT this morning for WIZ046-047-
051-052-056>059-063>065-068>070.
LM...None.
&&
Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Saturday THROUGH Thursday...99Hazardous weather outlook, Aug 3, 3:26 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
426 AM CDT Fri Aug 3 2018
WIZ046-047-051-052-056>060-062>072-040930-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
426 AM CDT Fri Aug 3 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
A Dense Fog Advisory is in effect until 8 AM for portions of
south central and southeast Wisconsin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be a chance of thunderstorms at times from Saturday
night through Tuesday. More storm chances arrive later Wednesday
into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-040930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
426 AM CDT Fri Aug 3 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be a chance of thunderstorms at times from Sunday
through Tuesday and again Thursday.
www.weather.gov/mkx
Waterspout, Wind Pt Lt Wi to Winthrop Hbr Il
- When
- August 3, 7:20 AM CST
- Where
- Wind Pt Lt Wi to Winthrop Hbr Il forecast zone, 2 mi E of Winthrop Harbor Il
- Reported by
- Public
- Coordinates
- 42.480, -87.781
An isolated waterspout was viewed and photographed by multiple people onshore. The waterspout was just east of North Point Marina in Winthrop Harbor IL.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, August 3, 20181 death · 1 event
- Flash Flooding in West Virginia, August 3, 2018$505,000 · 3 events
- Damaging Winds and Lightning Strike in New Jersey, August 3, 2018$252,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 3, 2018$137,000 · 50 kt wind · 14 events
- Tornadoes and Damaging Winds in Minnesota, August 3, 2018$200,000 · EF0 · 5 events
- Flash Flooding in Pennsylvania, August 3, 2018$180,000 · 5 events
- Tornado and Flash Flooding in New York, August 3, 2018$6,000 · EF0 · 40 events
- Hail and Damaging Winds in North Dakota, August 3, 2018$45,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Virginia, August 3 to 4, 201836 events
- Hail and Damaging Winds in Montana, August 3, 201862 kt wind · 15 events
- Hail and Damaging Winds in Kansas, August 3, 2018$14,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, August 3, 2018$14,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762898.